Transient behavior of the Halfin-Whitt diffusion

Research output: Contribution to journalArticleAcademicpeer-review

8 Citations (Scopus)

Abstract

We consider the heavy-traffic approximation to the GI/M/s queueing system in the Halfin–Whitt regime, where both the number of servers s and the arrival rate ¿ grow large (taking the service rate as unity), with ¿ = s - ß \sqrt{s} and ß some constant. In this asymptotic regime, the queue length process can be approximated by a diffusion process that behaves like a Brownian motion with drift above zero and like an Ornstein–Uhlenbeck process below zero. We analyze the transient behavior of this hybrid diffusion process, including the transient density, approach to equilibrium, and spectral properties. The transient behavior is shown to depend on whether ß is smaller or larger than the critical value ß*˜1.85722, which confirms the recent result of Gamarnik and Goldberg (2008).
Original languageEnglish
Pages (from-to)1524-1545
JournalStochastic Processes and their Applications
Volume121
Issue number7
DOIs
Publication statusPublished - 2011

Fingerprint

Dive into the research topics of 'Transient behavior of the Halfin-Whitt diffusion'. Together they form a unique fingerprint.

Cite this